brand logo

Am Fam Physician. 2000;62(6):1258-1264

to the editor: Ticlopidine (Ticlid) is an effective platelet anti-aggregate used in the prevention of ischemic cerebral and coronary events.13 Recently, it has also been used in the prevention of coronary stent occlusion.4 The most common adverse effects are diarrhea (20 percent) and dyspepsia (12 percent). Neutropenia is the most serious side effect (1 to 2 percent).13,5 Liver abnormalities have been reported in 4.4 percent of patients.2,5
In a MEDLINE search, we found 39 case reports concerning 46 patients who developed liver disturbances and jaundice while taking ticlopidine. We present a case report of ticlopidine-induced cholestatic jaundice that resolved after treatment with Ursolit (ursodeoxycholic acid).
A 67-year-old woman was prescribed ticlopidine for the primary prevention of heart disease after endoscopy revealed severe erosive gastritis and duodenitis caused by aspirin therapy. Omeprazole, 20 mg per day for one month, was added to the aspirin therapy. She remained asymptomatic for six months; however, heartburn returned, at which time aspirin was discontinued and ticlopidine was prescribed. The white blood cell count (WBC) and liver function tests were within normal limits before ticlopidine therapy was initiated.
After one month of therapy, malaise and severe pruritus developed. A deep jaundice (total bilirubin: 8.05 mg per dL; range 0.00 to 1.30 [138 μmol per L; range: 1.70 to 25.00]) and severe hepatocellular and cholestatic abnormalities appeared.
Other laboratory values included total alkaline phosphatase, 983 U per L (range: 30 to 140); alanine aminotransferase, 490 U per L (range: 1 to 40); aspartate aminotransferase, 244 U per L (range: 1 to 40) and gamma-glutamyltransferase, 338 U per L (range: 8 to 50).
A wide laboratory evaluation revealed the WBC, prothrombin time and partial thromboplastin time to be within normal limits. Comprehensive serology and immunology tests were negative, and ceruloplasmin, urinary copper and thyroid-stimulating hormone levels were within normal limits. Ultrasonography was normal.
Ticlopidine was discontinued, with no laboratory improvement evident after four weeks. The patient did not consent to a proposed liver biopsy. Because of severe pruritus and deep jaundice, treatment with Ursolit was initiated, with improvement soon thereafter. Bilirubin blood level and liver function tests reached normal values after 10 months of therapy. Now, 10 months after discontinuing treatment with Ursolit, the patient feels well and the laboratory tests continue to be within normal limits.
Ticlopidine is an adenosine diphosphate receptor-PT2 inhibitor of platelet aggregation4,5 that is widely used in the prevention of ischemic cerebral or coronary events, peripheral vascular disease13,5 and coronary stent occlusion.4 It is hepatically metabolized and has an unknown mechanism of hepatotoxicity.5 It presents most often as an impairment in liver function tests with cholestasis that appears three to 12 weeks after initiation of therapy. One report3 indicated a higher prevalence in the elderly; the common dose was 250 mg twice daily. In some cases, cholelithiasis was present. In our case, no history of previous disease or intercurrent therapy was found. Laboratory tests were within normal limits one week before the start of therapy. Because of severe complaints, treatment with Ursolit, a hydrophilic bile acid used to treat cholestatic liver disorders,6 was initiated. Recovery was protracted.
A clear temporal relationship between the initiation of the drug therapy with ticlopidine and onset of liver abnormalities was found. We believe that our patient represents a case of ticlopidine-induced hepatotoxicity.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading


More in AFP

More in Pubmed

Copyright © 2000 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.